Novel Insights from Clinical Experience
A Case of Fatal Fulminant Myocarditis Presenting as an Acute ST-Segment Elevation Myocardial Infarction and Persistent Ventricular Tachyarrhythmia Associated with Influenza A (H1N1) Virus in a Previously Healthy Pregnant WomanOna M.A.a · Bashari D.R.a · Tharayil Z.a · Charlot A.e · Hoskins I.b · Timoney M.c · Usmani S.d · Royzman R.a
Departments of aInternal Medicine, bObstetrics and Gynecology, cSurgery and dEmergency Medicine, Lutheran Medical Center, and eNew York City Office of Chief Medical Examiner, Brooklyn, N.Y., USA
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
Several studies have reported influenza A (H1N1) virus as a cause of fulminant myocarditis. We report the first fatal case of fulminant myocarditis presenting as an acute ST-segment elevation myocardial infarction and ventricular tachyarrhythmia associated with influenza A (H1N1) in a previously healthy pregnant woman. A 38-year-old Asian woman, gravida 3, para 1-0-1-1, presented with flu-like symptoms. Initially, she developed wide-complex tachycardia requiring several defibrillations and was later intubated. Electrocardiogram showed ST-segment elevation. Coronary angiogram was negative and a pulmonary angiogram ruled out pulmonary embolism. Fetal compromise was noted on the monitor, and the patient underwent an emergent cesarean section. She subsequently expired. Autopsy confirmed severe myocarditis. Further testing confirmed influenza A (H1N1) virus. This case of a rare, yet lethal, complication of H1N1 infection underscores the importance of increased awareness among health care professionals to provide pregnant women with vaccination and prompt treatment.
© 2012 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.